Texas, 2016

Wildfire in Texas, February 13 to 14, 2016

February 13 to 14, 2016 · NWS AMA · 1 event in 1 county or zone

The Estates Wildfire began just west of the Bishop Hills subdivision just off of Farm to Market Road 1061 or Tascosa Road between Loop 335 and Farm to Market Road 2381 about a half mile west of Ranch View Drive which is about seven miles northeast of Bushland Texas in Potter county. The wildfire began approximately 1300CST and the wildfire consumed an estimated one thousand six hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Estates Wildfire began just west of the Bishop Hills subdivision just off of Farm to Market Road 1061 or Tascosa Road between Loop 335 and Farm to Market Road 2381 about a half mile west of Ranch View Drive which is about seven miles northeast of Bushland Texas in Potter county. The wildfire began approximately 1300CST and the wildfire consumed an estimated one thousand six hundred acres. There were four single engine air tankers, two from Abilene and two from Amarillo, that dropped retardant to suppress the flames. There was a fifth aircraft which supervised the four aircrafts as they battled the wildfire. The wildfire threatened homes and other structures in the Tierra Grande and Tascosa Hills area but those homes were saved. There were no reports of homes or other structures damaged or destroyed and there were also no reports of injuries or fatalities. The Texas Department of Transportation blocked off Farm to Market Road 1061 in two areas and southbound traffic was stopped at Farm to Market Road 2381 and northbound traffic was stopped at Loop 335 while crews work to contain the fire. Voluntary evacuations were started by the Amarillo/Potter/Randall Office of Emergency Management for residents in the Tierra Grande area. Fire departments and other fire agencies that responded to the wildfire included those from Amarillo, Canyon, Potter and Randall counties and also the Texas A&M Forest Service and the National Park Service at Lake Meredith. The wildfire was contained as of 0100CST Sunday morning of February 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 13, 11:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 13, 11:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1142 AM CST SAT FEB 13 2016

.AVIATION... /FOR THE 18Z TAFS/
VFR CONDITIONS ARE EXPECTED TO PREVAIL. SOUTHWEST WINDS WILL PEAK AT
AROUND 20 KNOTS AND GUST AT OR ABOVE 30 KNOTS THIS AFTERNOON. WINDS
WILL DECREASE THIS EVENING AS MIXING SUBSIDES. A COLD FRONT WILL MOVE
THROUGH DURING THE EARLY MORNING HOURS SHIFTING THE WINDS TO
NORTHERLY THROUGH TOMORROW MORNING.

BRB

&&

.PREV DISCUSSION... /ISSUED 508 AM CST SAT FEB 13 2016/

DISCUSSION...
NO SIGNIFICANT DEPARTURES FROM EARLIER FORECAST.  DRY CONDITIONS
EXPECTED NEXT SEVEN DAYS WITH PERIODS OF ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS.

NORTHWEST FLOW ALOFT UNDERGOES A TEMPORARY FLATTENING TODAY...AND
THEN RESUMES SUNDAY THROUGH WEDNESDAY.  MID-LEVEL RIDGE PASSES
WEDNESDAY NIGHT WITH STRENGTHENING SOUTHWEST FLOW DEVELOPING
THURSDAY.  PASSAGE OF SHORTWAVE TROF THURSDAY NIGHT OR FRIDAY
EXPECTED TO BE FOLLOWED BY NEAR ZONAL FLOW.

DRY AIR IN LOWER LEVELS WILL NOT BE REPLENISHED BY GULF MOISTURE AS
OCCASIONAL COLD FRONTAL PASSAGES OCCUR.  DAILY HIGH TEMPERATURES
EXPECTED TO BE ABOUT 10 DEGREES ABOVE NORMAL TODAY THROUGH
TUESDAY...AND AROUND 20 OR MORE DEGREES ABOVE NORMAL WEDNESDAY
THROUGH FRIDAY.  03

COCKRELL

FIRE WEATHER...
ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THIS AFTERNOON ACROSS WESTERN SECTIONS AS DRY SOUTHWEST WINDS
INCREASE.  LIGHT TO MODERATE NORTH WINDS SUNDAY MORNING WILL
DIMINISH WHILE TRENDING TO EAST AND SOUTHEAST IN THE AFTERNOON.  LIGHT
NORTHWEST AND WEST WINDS ARE EXPECTED MONDAY.  LIGHT NORTHEAST WINDS
TUESDAY MORNING WILL TREND TO EAST AND SOUTHEAST IN THE AFTERNOON.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE DURING THE
AFTERNOON ON WEDNESDAY ACROSS THE SOUTHEASTERN TWO THIRDS OF THE
TEXAS PANHANDLE AS DRY SOUTHWEST WINDS INCREASE.  CRITICAL FIRE
WEATHER CONDITIONS ARE LIKELY TO OCCUR ACROSS MOST OF THE PANHANDLES
ON THURSDAY AS DRY SOUTHWEST WINDS STRENGTHEN FURTHER.  MODERATE
NORTHWEST WINDS ON FRIDAY MAY RESULT IN ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE PANHANDLES. 03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

2/17
Hazardous weather outlook, Feb 13, 4:32 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
432 AM CST SAT FEB 13 2016

OKZ001>003-TXZ001>020-132230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
432 AM CST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN ONE THIRD OF THE PANHANDLES. BRIEFLY
CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS THE FAR WESTERN
PARTS OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE DURING THE AFTERNOON
ON WEDNESDAY ACROSS THE SOUTHEASTERN TWO THIRDS OF THE TEXAS PANHANDLE.

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO OCCUR ACROSS MOST OF
THE PANHANDLES ON THURSDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF THE
PANHANDLES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS OVER THE NEXT WEEK.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
February 13, 1:00 PM CST to February 14, 1:00 AM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615308.